MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL13H R 286MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.5MM L-D FEM LK PL13H R 286MM; PLATE, FIXATION, BONE
Model Number 71800113
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Inadequate Osseointegration (2646)
Date of Event 02/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference number: case(b)(4).
 
Event or Problem Description
It was reported that, after a 4.5mm l-d fem lk pl13h r 286mm plate had been implanted, the fracture was radiologically seen as displaced and not consolidated.There was also evidence of screw breakage and loosening at the distal part.A revision surgery was performed to address the adverse event.Upon plate extraction, it was evident that all locking screws in the distal area were loose: they were not locked in the plate.All hardware was successfully removed and replaced with an intertan nail.The patient outcome is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the loosening and break were confirmed.The clinical/medical investigation concluded that, the provided analysis of the three undated, unlabeled radiographs confirms the non-consolidated femur fracture and three loose distal locking screws but no not indicate a root cause for the screws not being locked.Based on the information provided, the patient denies fall/or trauma.Therefore, without the requested relevant medical documentation, primary/revision report, post implantation radiographs or the devices the clinical root cause of the reported failure cannot be determined.Per the follow-up report, all the material and the broken screws were removed and replaced with an intertan nail without complications and the patient is doing fine.Therefore, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, patient condition, surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device has scratches along the surface likely from extraction.A few of the devices screw holes also has burrs which were likely from the insertion of the lock screws.The clinical/medical investigation concluded that the provided analysis of the three undated, unlabeled radiographs confirms the non-consolidated femur fracture and three loose distal locking screws but no not indicate a root cause for the screws not being locked.Based on the information provided, the patient denies fall/or trauma.Therefore, without the requested relevant medical documentation, primary/revision report, post implantation radiographs or the devices the clinical root cause of the reported failure cannot be determined.Per the follow-up report, all the material and the broken screws were removed and replaced with an intertan nail without complications and the patient is doing fine.Therefore, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Additional information: d3.

Brand Name
4.5MM L-D FEM LK PL13H R 286MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11479338
Report Number1020279-2021-02137
Device Sequence Number3625299
Product Code HRS
UDI-Device Identifier03596010520098
UDI-Public03596010520098
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K092015
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71800113
Device Catalogue Number71800113
Device Lot Number20BM25314
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2021
Initial Date Received by Manufacturer 02/22/2021
Supplement Date Received by Manufacturer08/20/2021
10/18/2021
Initial Report FDA Received Date03/15/2021
Supplement Report FDA Received Date08/23/2021
10/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR